Mississippi, 2005

Hail in Mississippi, May 9, 2005

May 9, 2005 · NWS JAN · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 1:46 PM CST, 49 minutes earlier.

Area forecast discussion, May 9, 1:46 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT MON MAY 9 2005

.SHORT TERM...
AS ANTICIPATED...SCT SHRA AND TSRA HAVE ERUPTED OVER THE AREA THIS
AFTERNOON. THUS FAR...STORMS HAVE REMAINED BELOW SEVERE LIMITS AND
MOST STORMS WILL REMAIN SO FOR THE DURATION OF THE AFTERNOON. TEMPS
HAVE RISEN INTO THE UPPER 70S TO AROUND 80 MOST LOCALES...THE AREAS
AFFECTED BY RAINFALL HAVE DROPPED INTO THE UPPER 60S/LOWER 70S.

TONIGHT...SHORTWAVE TROUGH RESPONSIBLE FOR INITIATING CONVECTION
OVER THE REGION TODAY WILL CONTINUE TO SLIDE EAST THROUGH THE LOWER
MS RIVER VALLEY. WITH THE SHRA/TSRA ACTIVITY RELIANT ON SFC HEATING
FOR INSTABILITY...AND THE LACK OF AN APPRECIABLE SFC BOUNDARY...THE
COVERAGE AND INTENSITY OF EXISTING SHRA/TSRA LATE THIS AFTERNOON
SHOULD QUICKLY DECREASE AFTER SUNSET. HAVE KEPT SLIGHT CHC/LOW END
CHC IN THE EASTERN THIRD OF THE AREA THIS EVENING...OTHERWISE DRY
CONDITIONS ARE EXPECTED. LOW TEMPS OVERNIGHT SHOULD HOLD RIGHT
AROUND SEASONAL AVERAGES...NEAR 60 IN THE EAST....LOWER 60S
ELSEWHERE.

AS MENTIONED IN THE 18Z AVIATION DISCUSSION...GUIDANCE SUGGESTING
THAT LOW LEVEL MOISTURE WILL REMAIN ABUNDANT INTO THE OVERNIGHT
HOURS. PARTLY CLOUDY CONDITIONS ARE ON TAP THIS EVENING...BUT
EXPECTING A STRATUS DECK TO DEVELOP OVER A BETTER PART OF THE AREA
AFTER MIDNIGHT. LIGHT FOG IS EXPECTED ACROSS THE ENTIRE AREA BY
AFTER MIDNIGHT AS WELL (3-5SM)...HOWEVER EAST AND SOUTHEAST PORTIONS
OF THE AREA MAY SEE MORE IN THE WAY OF PATCHY DENSE FOG.
CONFIDENCE... EVEN AT THIS STAGE OF THE GAME...IS STILL A BIT LOW
BUT CLIMO SUGGESTS THAT THE NIGHT AFTER RAIN EXPECT FOG. IF STRATUS
IS SLOW TO BUILD INTO THE EAST...PATCHY DENSE FOG WILL BECOME MORE
OF A CONCERN.

TUESDAY...SHORTWAVE TROUGH AFFECTING THE AREA TODAY WILL EXIT STAGE
EAST. NVA ALONG WITH INCREASED RIDGING IN THE UPPER LEVELS WILL KEEP
THE AREA ON THE DRY SIDE. A RENEGADE STORM CANNOT BE TOTALLY RULED
OUT ALONG THE MS/AL BORDER...HOWEVER THE CHANCE DOES NOT WARRANT
RAIN BEARING POPS IN THE TEXT. THE MAIN STORY IS THAT TEMPS WILL
CLIMB 5 TO 7 DEGREES ABOVE AVERAGE. 925MB TEMPS WILL RANGE FROM 20C
EAST TO 22C WEST BY AFTERNOON WITH 850MB TEMPS AROUND 16C. THIS
TRANSLATES TO TEMPS IN THE MID/UPPER 80S ACROSS THE AREA. MOS HAS
RESPONDED TO THESE CONDITIONS NICELY AND DID NOT SWAY FAR FROM MAV
VALUES./GAGAN/

THE AIR MASS WILL BE RELATIVELY DRY WEDNESDAY AS HEALTHY UPPER
RIDGING DEVELOPS. LIGHT SOUTHERLY FLOW CONTINUES AT LOWER LEVELS BUT
FLOW EXPECTED TO BE ANTICYCLONIC IN NATURE ON THE EDGE OF A LOW
LEVEL RIDGE THAT PERSISTS JUST UPSTREAM. MODELS HAVE BEEN CONSISTENT
IN MAINTAINING A WEAK WAVE...AND ASSOCIATED MOISTURE POCKET...IN
NWLY FLOW ON THE EASTERN EDGE OF THE RIDGE. WILL LEAVE WEDNESDAY DRY
FOR NOW BUT ISOLATED CONVECTION COULD BE POSSIBLE DEPENDING ON THE
EVENTUAL EVOLUTION OF THE IMPULSE. WARM TEMPS ON TAP WEDNESDAY AND
THURSDAY DUE TO AMPLIFYING RIDGE OVER THE REGION. 850 MB TEMPS
FORECAST AROUND 16 OR 17 DEGS./03/

.LONG TERM...
THE RIDGE SHIFTS TO THE EAST BY FRIDAY AS A LONG WAVE TROUGH
APPROACHES FROM THE WEST. WILL SEE A SLIGHT INCREASE IN MEAN RH
FIELDS AND THE POTENTIAL FOR WEAK WAVES IN SWLY FLOW FOR SLIGHT
CHANCE POPS FRIDAY. ADDED SLIGHT CHANCE POPS FOR SATURDAY IN MORE
ZONAL FLOW FORECAST AS TROUGH CONTINUES ITS PUSH TO THE EAST. A WEAK
SURFACE BOUNDARY ALSO DROPS NEAR THE NW CORNER OF MS. WEAK SUPPORT
WILL BE POSSIBLE ON THE SRN FRINGES OF THE ASSOCIATED UPPER JET.
FOR NOW...BEST CHANCE FOR PRECIP APPEARS TO OCCUR SUNDAY. THE
FORECAST AREA WILL BE POSITIONED ALONG THE SRN EDGES OF THE UPPER
TROUGH... ALTHOUGH THE EURO MODEL IS A BIT SLOWER ON ITS EAST
PROGRESSION. MODELS AGREE THAT THE ASSOCIATED SURFACE BOUNDARY WILL
TRACK ACROSS THE AREA SUNDAY...ALTHOUGH ONLY REACHING CENTRAL AND
SERN ZONES BY 00Z MONDAY ON THE SLOWER MODELS. WILL LEAVE SLIGHT
CHANCE POPS IN FOR MONDAY DUE TO UNCERTAINTY OF SPEED OF THE WEEKEND
SYSTEM./03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  87  64  88 /  10  10  10  10
MERIDIAN      59  87  62  87 /  30  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: GAGAN
LONG TERM: 03
Hazardous weather outlook, May 9, 9:22 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT MON MAY 09 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101016-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1022 AM CDT MON MAY 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF CENTRAL MISSISSIPPI...INCLUDING THE CITIES OF
GREENVILLE...GREENWOOD...GRENADA...VICKSBURG...THE JACKSON METRO
AREA...NATCHEZ AND HATTIESBURG. THE PRIMARY SEVERE WEATHER RISK
IS LARGE HAIL...WITH A SECONDARY RISK OF WIND GUSTS IN EXCESS OF
60 MPH. ELSEWHERE OVER EAST CENTRAL MISSISSIPPI...STRONG
THUNDERSTORMS WILL BE POSSIBLE.

A RELATIVELY DEEP UPPER TROUGH WILL CONTINUE TO MOVE THROUGH THE
MIDDLE OF THE NATION THIS AFTERNOON. A STRONG DISTURBANCE WILL
ROUND THE BASE OF THIS TROUGH AND MOVE THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON INTO THIS EVENING. LOW
LEVEL SOUTHERLY WINDS WILL CONTINUE TO ADVECT GULF MOISTURE
NORTHWARD INTO THE REGION AND COMBINED WITH DAYTIME
HEATING...PRODUCING A VERY UNSTABLE AIR MASS. WHILE MOISTURE AND
INSTABILITY WILL BE PREVALENT...UPPER LEVEL SUPPORT IS EXPECTED
AND WIND SHEAR WILL BE LIMITED...THEREFORE THE COVERAGE OF SEVERE
THUNDERSTORMS IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT
MONDAY...MAY 16TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 85 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Warren

When
May 9, 2:35 PM CST
Where
Warren County, 7 mi S of Vicksburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -90.883

Hail, Warren

When
May 9, 3:28 PM CST
Where
Warren County, Vicksburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.350, -90.883

Hail, Sharkey

When
May 9, 4:40 PM CST
Where
Sharkey County, Cary
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -90.917

Hail, Issaquena

When
May 9, 5:13 PM CST to 5:15 PM CST
Where
Issaquena County, Valley Park
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -90.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451347, 5451348, 5451349, 5451350.